Abstract A 40-year-old male diagnosed with Nasopharyngeal Carcinoma St. IV undergoing chemo and
radiotherapy was referred to our service because of sudden right upper extremity weakness.
He had been started on Capecitabine 9 days prior to consult. A cranial MRI revealed bilateral
and symmetric diffusion restriction over the centrum seimovale, corona radiata, internal
capsule, cerebral peduncles. An acute leukoencephalopathy was considered, prompting
discontinuation of capecitabine. Symptoms improved after 24 hours of discontinuation.
Leukoencephalopathies among chemotherapeutic agents have been well-documented.
Capecitabine has just recently gained prominence due to its more favorable safety profile and
its side effects are less known. High index of suspicion through knowledge of all possible side
effects is important, since symptoms commonly resolve upon discontinuation of the medication.
Keywords: Acute Leukoencephalopathy; Capecitabine; Neurotoxicity; Chemotherapy.